If you notice that the whites of your eyes have shifted to a yellowish color, your body is telling you something. The yellowing of your eyes means you have a condition called jaundice, which isn’t a disease. However, this noticeable change is typically a sign that your bile ducts, gallbladder, and liver aren’t functioning properly.
At Imperial Digestive Health Specialists, Dr. Ewelukwa is a liver disease specialist who understands the signs to look for that indicate you’re having an issue. The yellowing of your eyes is one of them.
Why your eyes turn yellow
When your body produces too much of a chemical called bilirubin, the whites of your eyes can turn yellow.
Bilirubin is a yellow substance that develops when you have a breakdown in your red blood cells. Normally, this isn’t a problem.
A healthy liver naturally filters bilirubin from your blood and uses it to make bile, which moves through your bile ducts, which are like drainpipes. The movement continues to your digestive tract and then out of your body as waste.
However, if you have too much of this chemical in your blood, or if your liver can't filter it out quickly enough, it starts to build up, which can turn your eyes yellow.
Gallstones can also be the culprit. They’re hard, pebble-like formations that can block your bile ducts, which causes the buildup of bilirubin in your blood.
What can affect your liver
Your liver can experience scarring, which is called cirrhosis. This condition causes dysfunction.
Cirrhosis of your liver can be caused by:
- Alcohol abuse
- Nonalcoholic fatty liver disease
- Hepatitis A, B, C, D, and E (B and C are the most common)
- Liver infection
- Liver cancer
You can also have genetic conditions that can cause cirrhosis, which include hemochromatosis (excessive iron buildup), Wilson’s disease (excessive copper buildup), and porphyrias (rare blood disorders).
Other reasons for the yellowing of eyes
Taking certain medications can play a role in the yellowing of your eyes, such as:
- Birth control pills
- Chlorpromazine (for mood disorders)
You can also experience this side effect if you take too much acetaminophen, which is an over-the-counter medication to treat moderate pain, like headaches or backaches, and to reduce fever.
If you look in the mirror and notice a change in the whites of your eyes, schedule an appointment with our team right away. We can perform a comprehensive evaluation, give you an accurate diagnosis, and start customized treatment for you immediately.
Pick up the phone and call our friendly office staff in Katy, Texas at 281-305-0423. Another option is to send us a text at 832-639-5725 or book an appointment online.